Georgia, 2004

Damaging Wind in Georgia, July 23, 2004

July 23, 2004 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 23, 1:23 PM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Jul 23, 1:23 PM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
223 PM EDT FRI JUL 23 2004

.SHORT TERM /TONIGHT AND SATURDAY/...SCATTERED CONVECTION DEVELOPING
OVER THE SC MIDLANDS ALONG 850MB VORT AXIS AND MOVING SOUTH
SOUTHEAST. MESO-ETA AND RUC40 SHOW THIS FEATURE VERY WELL...MOVING
IT INTO THE FORECAST AREA THIS EVENING. PLAN ON KEEPING CHANCE POPS
INTO THIS EVENING THEN TRIMMING BACK TO SLIGHT CHANCE OVERNIGHT AS
OVERALL DYNAMICS ARE RATHER WEAK. COLD FRONT MOVING SOUTHEAST WILL
MOVE INTO THE FORECAST AREA ON SATURDAY LINKING UP WITH THE
PERSISTENT TROF OF LOW PRESSURE. EXPECT THE FRONT TO BECOME
STATIONARY ALONG OR NEAR THE COAST DURING THE DAY SATURDAY. PLAN TO
BUMP UP POPS A TAD TO 40 PERCENT ALL AREAS.

&&

.LONG TERM /SATURDAY NIGHT THRU FRIDAY/...PATTERN WILL CONTINUE
UNSETTLED THROUGH THE REMAINDER OF THE PERIOD. FRONTAL BOUNDARY WILL
REMAIN ACROSS THE FORECAST AREA THEN LIFT NORTH ON MONDAY AS UPPER
TROF SWINGS INTO THE MISSISSIPPI VALLEY. FRONT WILL BECOME
STATIONARY ONCE AGAIN IN THE LEE OF THE APPALACHIANS AS UPPER TROF
MOVES EAST VERY SLOWLY AND BOUNDARY STAYS ALIGNED UNDER UPPER FLOW.
RATHER WEAK SURFACE LOW WILL MOVE UP ALONG THE FRONT MONDAY THROUGH
WEDNESDAY CONTINUING TO DRAW WARM VERY HUMID AIR INTO THE AREA. GFS
HINTING AT RATHER STRONG UPPER WAVE COMING THROUGH TUESDAY AND
WEDNESDAY. FOR NOW WILL KEEP POPS AROUND 40 PERCENT. PMDEPD MENTIONS
POSSIBILITY OF LOCALLY HEAVY RAINFALL IN THE REGION NEXT WEEK. WILL
BE INTERESTED TO SEE HOW THIS PANS OUT.

&&

.MARINE...LOW PRESSURE TROUGH ACROSS THE PIEDMONT WILL CONTINUE
THROUGH THE PERIOD WHICH WILL KEEP LIGHT S-SW FLOW INTACT. ON
TUESDAY THE APPROACH OF ANOTHER FRONT WILL CAUSE PRESSURE FALLS
INLAND. THEREFORE EXPECT SLIGHTLY STRONGER WINDS ACROSS THE COASTAL
WATERS OF 10-15 KT TUESDAY AND WEDNESDAY. SEAS WILL RESPOND AS
WELL...BUILDING TO 2-3 FT...POSSIBLY TO 4-5 FT AT 41004.

&&

.AVIATION...WITH LITTLE MIXING OR CHANGE OF AIRMASS ACROSS THE
AREA...MVFR CONDITIONS ARE EXPECTED TO CONTINUE AT BOTH TAF SITES
DUE TO HAZE. OVERALL...VSBYS WILL BE AROUND 5 SM...BUT COULD FALL TO
3SM OR SO WITH BR OVERNIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

AUSTIN/JRA
Hazardous weather outlook, Jul 23, 3:20 AM EST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
420 AM EDT FRI JUL 23 2004

AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-240930-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
420 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAT INDICES...TEMPERATURES IN THE MID TO UPPER 90S AND DEWPOINTS
IN THE 70S WILL COMBINE TO PRODUCE HEAT INDEX VALUES THAT APPROACH
105 OVER PORTIONS OF INLAND GEORGIA AND INTO INLAND SOUTH CAROLINA
THIS AFTERNOON.

.STRONG THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO EVENING. A FEW OF THE
STORMS THAT DEVELOP AND INTERACT WITH THE SEA BREEZE AND SURFACE
COLD FRONT MAY BECOME STRONG...WITH FREQUENT LIGHTNING AND GUSTY
WINDS. LITTLE OR NO MOVEMENT IS EXPECTED TO THESE STORMS WHICH MAY
RESULT IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 23, 3:46 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT FRI JUL 23 2004

SCZ043-044-232130-
DORCHESTER-INLAND COLLETON-
446 PM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 530 PM EDT...

AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES EAST OF RIDGEVILLE TO 3 MILES SOUTH OF PREGNALL...OR ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF SUMMERVILLE TO 9 MILES
SOUTHEAST OF SAINT GEORGE...MOVING SOUTH AT 10 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND RIDGEVILLE...
PRINGLETOWN...PREGNALL...DORCHESTER...BYRD...JEDBURG...SUMMERVILLE...
ORCHARD HILL...BROWNSVILLE AND LOTTS CROSSROADS THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JR
Local storm report, Jul 23, 4:12 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
512 PM EDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     RIDGEVILLE              33.10N 80.32W
07/23/2004                   DORCHESTER         SC   EMERGENCY MNGR

            3 TREES DOWN.

0444 PM     TSTM WND DMG     CROCKETVILLE            32.92N 81.08W
07/23/2004                   HAMPTON            SC   EMERGENCY MNGR

            TREE DOWN ON POWERLINES.

&&

JR
Special weather statement, Jul 23, 4:39 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
539 PM EDT FRI JUL 23 2004

GAZ088-232230-
SCREVEN-
539 PM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 630 PM
EDT...

AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF GREEN HILL...OR
ABOUT 6 MILES EAST OF SYLVANIA...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GREEN HILL...FARMDALE...
WHITE HILL...HUNTERS...SHEPPARDS AND MIDDLEGROUND THROUGH 630 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Jul 23, 4:50 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
550 PM EDT FRI JUL 23 2004

SCZ050-232215-
CHARLESTON-
550 PM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL IMPACT CHARLESTON COUNTY THROUGH 615 PM
EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF CAPWELLS CROSSROADS...
OR ABOUT 15 MILES SOUTHWEST OF SUMMERVILLE...MOVING SOUTH AT 25 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CAPWELLS
CROSSROADS...OSBORN...JERICHO...BERRY HILL...RAVENEL...MEGGETT...
HOLLYWOOD...BAPTIST HILL...YONGES ISLAND AND WADMALAW ISLAND THROUGH
615 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

JR
Local storm report, Jul 23, 5:11 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
611 PM EDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     HAMPTON                 32.88N 81.13W
07/23/2004                   HAMPTON            SC   LAW ENFORCEMENT

            LARGE LIMBS AND TREES DOWN IN THE AREA FROM HAMPTON OVER
            TO VARNVILLE

&&

PY
Special weather statement, Jul 23, 5:16 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
616 PM EDT FRI JUL 23 2004

SCZ048-232300-
BEAUFORT-
616 PM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 700 PM
EDT...

AT 616 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GARDENS CORNER...OR ABOUT 9 MILES
SOUTHEAST OF YEMASSEE...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TOMOTLEY...SHELDON...
GARDENS CORNER...BREWTON...BRIARS...CHISOLMS...DALE...COOSAW...LOBECO
AND WILKINS THROUGH 700 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.

JR

The radar

The Charleston,SC radar (KCLX), 56 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
July 23, 5:26 PM EST to 5:31 PM EST
Where
Screven County, 4 mi S of Sylvania
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -81.633

Trees down along Ogeechee Rd. near Highway 301.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414538.